Narrow Results Clear All
- Communication Improvement 1
- Education and Training 2
- Human Factors Engineering 3
- Policies and Operations 1
- Quality Improvement Strategies 1
- Clinical Information Systems 3
Search results for "Look-Alike, Sound-Alike Drugs"
- Information Professionals
- Look-Alike, Sound-Alike Drugs
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.
Journal Article > Study
Rash-Foanio C, Galanter W, Bryson M, et al. Am J Health Syst Pharm. 2017;74:521-527.
Look-alike and sound-alike medications increase the risk of adverse drug events. This retrospective study found that look-alike and sound-alike medications can be identified in an automated fashion by comparing a medication and its known look-alike and sound-alike medications to diagnostic codes at the point of computerized provider order entry. This is a promising strategy for preventing this type of prescribing error.
ISMP Medication Safety Alert! Acute Care Edition. March 24, 2016;21:1-4.
Confusion due to look-alike and sound-alike medications are known to contribute to medication errors. Describing errors associated with a certain medication naming convention, this newsletter article offers recommendations to reduce risks related to these drugs, including labeling clarifications, storing medications separately, barcode scanning, and staff education.
Journal Article > Study
Indication alerts intercept drug name confusion errors during computerized entry of medication orders.
Galanter WL, Bryson ML, Falck S, et al. PLoS One. 2014;9:e101977.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Confusion between medications with names that appear or sound similar is a common cause of medication errors. This observational study sought to determine whether a computerized provider order entry system—with an alert that prompted providers to enter the indication when certain medications were ordered and required users to click "OK" to ignore the alert, to add the drug to a problem list, or to cancel the order—identified drug name confusion errors. These alerts intercepted 1.4 drug name confusion errors per 1000 alerts. While authors recommend that these alerts be implemented to decrease medication errors, they suggest narrowing the number of medications selected to prompt alerts to reduce risk of alert fatigue. A previous AHRQ WebM&M commentary describes an incident involving a look-alike drug error and reviews strategies to enhance safety of medication selection.
Journal Article > Commentary
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:1062-1065.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
Safety enhancements every hospital must consider in wake of another tragic neuromuscular blocker event.
ISMP Medication Safety Alert! Acute Care Edition. January 17, 2019;24.
This newsletter article reports on the findings of a government investigation into the death of a patient during a positron emission tomography scan. A neuromuscular blocking agent was mistakenly administered instead of an anti-anxiety medication with a similar name. The investigation determined various individual and system failures that contributed to the incident, such as misuse of automated dispensing cabinets, wrong picklist medication selection, workarounds of override protections, and lack of patient monitoring. Recommendations for preventing similar incidents include use of barcoding verification, automated dispensing cabinet stocking changes, and labeling improvements.
Cases & Commentaries
- Web M&M
Shareen El-Ibiary, PharmD, BCPS; November 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.